Montana, 2023

Hail in Montana, May 24, 2023

May 24, 2023 · NWS GGW · 1 event in 1 county or zone

An upper level Low over the Pacific Northwest brought in a disturbance that set off some thunderstorms, with a few of them reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level Low over the Pacific Northwest brought in a disturbance that set off some thunderstorms, with a few of them reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 1:53 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, May 24, 1:53 PM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
253 PM MDT Wed May 24 2023

.DISCUSSION...
Afternoon Discussion:
Today through tonight:
The air mass over the area continues to destabilize, and some
isolated locations already have storms beginning to fire. A north-
south oriented surface boundary over Phillips and eastern
Petroleum counties will continue to move eastward, so storm
coverage will increase into the early evening hours relative to
this boundary. SB CAPE values are between 1000 and 2000 J/kg and
bulk shear from 0 to 6 km is between 20 and 25 knots. The low wind
shear and PWAT values from 1 to 1.2, isolated areas of flash
flooding are possible today, especially with and slow-moving or
training storms. There is moderate confidence (50 percent) that
some storms will produce severe hail and wind (hail 1 inch in
diameter or greater, and winds gusting 58 mph or more).

Thursday and Friday:
Each afternoon, there is moderate confidence (50 percent) of
thunderstorms occurring in northeast MT. Storm coverage is likely
to cover locations along the ND/MT border on Thursday afternoon,
and coverage is likely to occur further west, possibly as far west
as Phillips and Petroleum county. Small hail, heavy rain, strong
wind gusts, and lightning are likely with any of the storms that
occur.

Saturday onward:
There is low confidence (30 percent) in the severity of
thunderstorms occurring this weekend. However, rain showers appear
likely through Saturday night based on the NBM guidance, with a
lower probability of precipitation afterward. There is a hint of
this stormy pattern being replaced by a ridge by Tuesday, but
uncertainty is still high with this scenario.

-Stoinskers

&&

.AVIATION...

LAST UPDATE: 2100Z

FLIGHT CAT: VFR. Temp MVFR Possible.

DISCUSSION: Isolated to scattered thunderstorms and convection will
move north through NE Montana today and tonight. KGGW and KOLF
are likely to be affected by thunderstorms, and KGDV and KSDY are
less likely to occur this evening. Erratic and gusty winds will
be the biggest impact. Bulk of the forecast is VFR. Terminals that
receive a direct hit from a thunderstorm, especially this
afternoon, may drop to MVFR visibility very briefly due to
moderate rain (RA).

WIND: Southeast at 10 to 20 kts through the day, becoming light
and variable after sundown. On Thursday, northwest winds 5 to 10 for
KGGW. West winds 5 to 10 for KOLF. Southwest winds 5 to 10 knots
for KSDY and KGDV.

-Stoinskers

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 24, 3:56 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
456 PM MDT Wed May 24 2023

MTZ022-250000-
Garfield MT-
456 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of central Garfield
County through 600 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Edwards, or 18 miles southwest of Jordan, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan and Brusett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4704 10707 4705 10727 4754 10731 4749 10678
TIME...MOT...LOC 2256Z 184DEG 21KT 4713 10718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Enriquez
Special weather statement, May 24, 4:16 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
516 PM MDT Wed May 24 2023

MTZ016-017-022-059-061-250015-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
516 PM MDT Wed May 24 2023

...Strong thunderstorms will impact portions of northeastern
Phillips, central Garfield and western Valley Counties through 615 PM
MDT...

At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Whitewater to 12 miles
northeast of Saco to 16 miles northwest of Hell Creek Rec Area.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Tampico, Hinsdale, St. Marie, Vandalia, Thoeny, The
Bentonite Plant, Frenchman Reservoir and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10652 4814 10646 4764 10729 4848 10727
      4870 10751 4900 10733
TIME...MOT...LOC 2316Z 206DEG 25KT 4875 10737 4859 10716 4774 10718

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stoinski
Special weather statement, May 24, 4:50 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
550 PM MDT Wed May 24 2023

MTZ017-022-023-250045-
Garfield MT-McCone MT-Central and Southern Valley MT-
550 PM MDT Wed May 24 2023

...Strong thunderstorms will impact portions of eastern Garfield,
south central Valley and northwestern McCone Counties through 645 PM
MDT...

At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hell Creek Rec Area to 25
miles north of Hysham. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Nashua, Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell
Creek Rec Area, Duck Creek Rec Area, Cohagen, Hillside, Haxby, Park
Grove and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4686 10672 4686 10724 4766 10725 4824 10630
      4685 10632 4684 10672
TIME...MOT...LOC 2349Z 238DEG 9KT 4769 10703 4665 10708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Enriquez
Local storm report, May 24, 5:00 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
600 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       5 SW HINSDALE           48.35N 107.15W
05/24/2023  M1.50 INCH       VALLEY             MT   TRAINED SPOTTER

            1.5 INCHES IN 25 MINUTES. PEA-SIZE HAIL AND
            LOTS OF LIGHTNING. PEAK GUST OF 45 MPH
            REPORTED.

&&

JG
Local storm report, May 24, 5:02 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       7 SSE FRENCHMAN RESERVO 48.61N 107.19W
05/24/2023  E1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            ESTIMATED ABOUT ONE INCH OF RAIN IN 30
            MINUTES. LOTS OF STANDING WATER ON NEARBY
            FARM. PEA-SIZED HAIL AND 45 MPH WIND ALSO
            REPORTED.

&&

JG
Special weather statement, May 24, 5:12 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
612 PM MDT Wed May 24 2023

MTZ017-061-250115-
Northern Valley MT-Central and Southern Valley MT-
612 PM MDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern Valley
County through 715 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hinsdale, or 28 miles northwest of Glasgow, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opheim, Port Of Opheim, Hinsdale and Thoeny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10624 4832 10706 4850 10719 4900 10709
TIME...MOT...LOC 0012Z 212DEG 29KT 4854 10697

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stoinski

The radar

The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
May 24, 5:32 PM MST
Where
Garfield County, 12.92 mi ESE of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -107.220

A trained spotter reported hail up to the size of quarters. He also estimated an inch of rain had fallen within 30 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093494.